FDA issues lamotrigine (Lamictal®) warning
On April 25, 2018, the U.S. Food and Drug Administration (FDA) issued a warning that the medicine lamotrigine (Lamictal), prescribed for seizures and bipolar disorder, can cause a rare but very serious reaction, known as hemophagocytic lymphohistiocytosis (HLH), that excessively activates the body’s infection-fighting immune system. This can cause severe inflammation throughout the body and lead to hospitalization and death, especially if the reaction is not diagnosed and treated quickly. As a result, the FDA is requiring that a new warning about this risk be added to the lamotrigine drug labels.
In the 24 years since lamotrigine’s 1994 approval, FDA identified eight cases worldwide of confirmed or suspected HLH associated with the medicine in children and adults. This number includes only reports submitted to FDA and found in the medical literature, so there are likely additional cases which were not reported.
FDA determined there was reasonable evidence that lamotrigine was the cause of HLH in these eight cases based on the timing of events and the order in which they occurred. The patients in these cases required hospitalization and received drug and other medical treatments, with one dying.
Health care professionals should be aware that prompt recognition and early treatment is important for improving HLH outcomes and decreasing mortality. Evaluate patients who develop fever or rash promptly, and discontinue lamotrigine if HLH or another serious immune-related adverse reaction is suspected and an alternative etiology for the signs and symptoms cannot be established.
A diagnosis of HLH can be established if a patient has at least five of the following eight signs or symptoms:
- fever and rash
- enlarged spleen
- elevated levels of triglycerides or low blood levels of fibrinogen
- high levels of blood ferritin
- decreased or absent natural killer cell activity
- elevated blood levels of CD25
- hemophagocytosis identified through biopsy of bone marrow, spleen or lymph nodes
Health care professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program by calling 1-800-332-1088 to request a form or by completing and submitting a form online.
This document contains references to brand name prescription medicines that are trademarks or registered marks of pharmaceutical manufacturers that are not affiliated with Horizon Blue Cross Blue Shield of New Jersey or the Blue Cross Blue Shield Association.